Alert archive / Texas / Flash Flood Warnings in 2022
Flash Flood Warning 49, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 20, 2022, 4:22 PM CDT for Culberson County, Texas. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2022, 4:22 PM CDT (21:22 UTC)
- Expired
- Aug 20, 2022, 6:15 PM CDT
- In force
- 113 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 201 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 476 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
645
WGUS54 KMAF 202122
FFWMAF
TXC109-202315-
/O.NEW.KMAF.FF.W.0049.220820T2122Z-220820T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
422 PM CDT Sat Aug 20 2022
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
North Central Culberson County in southwestern Texas...
* Until 615 PM CDT /515 PM MDT/.
* At 422 PM CDT /322 PM MDT/, Doppler radar indicated thunderstorms
producing heavy rain across the warned area. Between 0.5 and 1.5
inches of rain have fallen. The expected rainfall rate is 1 to 2
inches in 1 hour. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of North Central Culberson County
This includes the following streams and drainages...
Wild Horse Draw and Delaware River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3184 10464 3192 10459 3195 10453 3194 10435
3177 10442 3173 10461
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
DAC1 follow-up statement
777
WGUS74 KMAF 202215
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
515 PM CDT Sat Aug 20 2022
TXC109-202315-
/O.CON.KMAF.FF.W.0049.000000T0000Z-220820T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Culberson TX-
515 PM CDT Sat Aug 20 2022 /415 PM MDT Sat Aug 20 2022/
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM CDT/515 PM
MDT/ THIS EVENING FOR NORTH CENTRAL CULBERSON COUNTY...
At 515 PM CDT /415 PM MDT/, Doppler radar indicated thunderstorms
producing heavy rain across the warned area. Between 1 and 2 inches
of rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
mainly rural areas of North Central Culberson County
This includes the following streams and drainages...
Wild Horse Draw and Delaware River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3184 10464 3192 10459 3195 10453 3194 10435
3177 10442 3173 10461
FLASH FLOOD...RADAR INDICATED
$$
Devin ChehakWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 1:55 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 20, 1:55 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
155 PM CDT Sat Aug 20 2022
...New SHORT TERM, LONG TERM, HYDROLOGY...
.SHORT TERM...
(This afternoon through Sunday night)
Issued at 145 PM CDT Sat Aug 20 2022
...Heavy rain and flash flooding expected this afternoon and
overnight along and north of I-20 south to the Davis Mountains and
Presidio Valley...
A busy afternoon and evening is expected as heavy rain has already
begun to develop across portions of southeast NM. Rich moisture in
place (PWATs >1.5"), sufficient instability, and training cells will
likely lead to efficient rainfall rates on the order 2-3 inches
per hour. This will lead to areas of flash flooding, especially
across SE NM and much of the Permian Basin. Have expanded the
Flood Watch to include these locations and extended it through the
overnight hours.
More rain is possible Sunday, but the greatest concern for flooding
looks to be shifting mainly to our east. A cold front will move into
the region during the afternoon and will be a focus for additional
showers in storms. Temperatures will remain below normal through the
weekend.
&&
.LONG TERM...
(Monday through Friday)
Issued at 145 PM CDT Sat Aug 20 2022
By Mon the cold front and primary mid-level theta-e ridge axis
will be shifting swd taking with it the better chance for rain. As
such Mon into Tue will be sort of a transition from recent high
PoPs toward the lower. Mon AM NBM's sct-nmrs SHRA/TSRA still ok (a
little too high) for the ern CWFA and then for the PM sct PoPs
favored in the Davis Mtns-Big Bend-Lower Trans Pecos. Still looks
like unseasonably cool temps will be common. There are
indications of a mid-level trof hanging back across W TX into Tue
seemingly supportive for continuation of sct PoPs into Tue,
especially if daytime heating is sufficient to develop SB
instability. Wed there is more of a definitive push of drier mid-
level air, which confine the higher PoPs across the Lower Trans
Pecos, and Big Bend. Warmer temps will accompany the drier mid-
levels, but still below normal. Mid-level ridging does have an
increased presence Thu, especially across the w, while across the
far swrn and srn reaches of CWFA there remains a chance of
SHRA/TSRA. 7h temps signal the continuation of below normal high
temps. Mid-level ridging farther e still expected on Fri, but this
is ahead of a fairly well captured mid-level trof that may
impact/provide some possibility of change Sat-Sun?
&&
.AVIATION...
(18Z TAFS)
Issued at 1213 PM CDT Sat Aug 20 2022
SHRA continues across SE NM terminals this morning with periodic
MVFR and IFR cigs and visbys. A round of TSRA is expected to
develop this afternoon near the Pecos River and move northeast
affecting most terminals into the evening. Have included tempos as
confidence increases, but there is still some uncertainty on
timing. MVFR/IFR cigs are expected to develop just before sunrise
across the area lasting through the TAF period.
&&
.HYDROLOGY...
Issued at 145 PM CDT Sat Aug 20 2022
Minor to moderate hydrologic impacts remain possible across the
Rio Grande from around Presidio downstream to near Johnson Ranch.
Runoff from tributaries to the north and south of the Rio Grande,
not to mention additional rainfall, through Sun AM are a concern.
Impact are also possible on flashy draws and drainages mainly
west of the Pecos River in Eddy Co..
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 72 90 70 83 / 50 60 60 60
Carlsbad 67 83 66 84 / 60 50 40 40
Dryden 74 93 73 90 / 20 50 50 50
Fort Stockton 70 87 70 85 / 50 60 50 50
Guadalupe Pass 63 76 63 76 / 60 60 40 40
Hobbs 68 85 66 81 / 70 40 40 40
Marfa 62 82 62 81 / 50 70 50 60
Midland Intl Airport 71 89 69 83 / 60 50 50 50
Odessa 73 88 71 83 / 60 50 50 50
Wink 71 88 69 86 / 50 40 40 40
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Sunday morning for Andrews-Borden-Chinati
Mountains-Crane-Davis Mountains-Davis Mountains Foothills-
Dawson-Eastern Culberson County-Ector-Gaines-Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Howard-Loving-Marfa Plateau-Martin-Midland-Mitchell-
Presidio Valley-Reeves County Plains-Scurry-Van Horn and
Highway 54 Corridor-Ward-Winkler.
NM...Flood Watch through Sunday morning for Central Lea County-Eddy
County Plains-Guadalupe Mountains of Eddy County-Northern
Lea County-Southern Lea County.
&&Hazardous weather outlook, Aug 20, 2:04 PM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 204 PM CDT Sat Aug 20 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-211915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 204 PM CDT Sat Aug 20 2022 /104 PM MDT Sat Aug 20 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Scattered to numerous shower and storms are expected this afternoon and tonight across Southeast New Mexico, southward to the Davis Mountains, the Marfa Plateau, and parts of the Permian Basin. The main concern with these storms will be heavy rain that could produce flooding and flash flooding. A Flash Flood Watch is in effect through 7 AM CDT/6 AM MDT Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are likely each day through Tuesday and may produce heavy rainfall which could result in flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Aug 20, 3:45 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
345 PM CDT Sat Aug 20 2022
TXZ279-282-202130-
Central Brewster County TX-Lower Brewster County TX-
345 PM CDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of east central
Brewster County through 430 PM CDT...
At 344 PM CDT, Doppler radar was tracking a strong thunderstorm 28
miles east of Persimmon Gap, or 31 miles southwest of Sanderson,
moving north at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central
Brewster County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2968 10280 3006 10294 3011 10264 3010 10263
2975 10259 2975 10262 2973 10262 2973 10266
2975 10267 2970 10270
TIME...MOT...LOC 2044Z 168DEG 17KT 2978 10272
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 8:09 PM CDT | Areal Flood Advisory | MAF | Loving, Winkler | 3 hr |
| Aug 19, 8:16 PM CDT | Special Weather Statement | MAF | Loving | 44 min |
| Aug 19, 8:21 PM CDT | Flash Flood Warning | MAF | Loving, Winkler | 54 min |
| Aug 19, 9:04 PM CDT | Flash Flood Warning | MAF | Culberson, Loving, Reeves | 3 hr |
| Aug 19, 9:12 PM CDT | Flash Flood Warning | MAF | Loving | 3 hr |
| Aug 20, 8:00 AM CDT | River Flood Warning | MAF | Presidio | 24 hr |
| Aug 20, 8:29 AM CDT | Areal Flood Advisory | MAF | Gaines | 4 hr |
| Aug 20, 10:41 AM CDT | Flash Flood Warning | MAF | Culberson | 6 hr |
| Aug 20, 2:41 PM CDT | River Flood Warning | MAF | Brewster | 39 hr |
| Aug 20, 3:45 PM CDT | Special Weather Statement | MAF | Brewster | 45 min |
| Aug 20, 3:56 PM CDT | Areal Flood Advisory | MAF | Midland | 3 hr |
| Aug 20, 6:34 PM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.